Secondary Logo

Journal Logo

Late-Onset Infections and Granuloma Formation after Facial Polylactic Acid (New-Fill) Injections in Women Who Are Heavy Smokers

Goldan, O M.D.; Garbov-Nardini, G M.D.; Regev, E M.D.; Orenstein, A M.D.; Winkler, E M.D.

Plastic and Reconstructive Surgery: May 2008 - Volume 121 - Issue 5 - p 336e-338e
doi: 10.1097/PRS.0b013e31816b1234
VIEWPOINTS
Free

Department of Plastic and Reconstructive Surgery, Sheba Medical Center, Tel-Hashomer, Affiliated with Sackler School of Medicine, Tel-Aviv University, Tel-Aviv, Israel

Correspondence to Dr. Goldan, Department of Plastic and Reconstructive Surgery, Sheba Medical Center, Ramat Gan 52620, Israel, orengoldan@yahoo.com

Sir:

Polylactic acid (New-Fill) was introduced as an injectable filler substance for cosmetic purposes after it had been used for many years for a variety of different medical applications. It is injected either into the superficial dermis for treatment of rhytides and acne scars or subdermally to treat lipodystrophy of the cheeks and hands, liposuction contour deformities, and lip atrophy.

After polylactic acid injection, the immediate tissue augmentation is purely due to volume expansion. During the following weeks to months, a slow process of biodegeneration of the microspheres takes place. This process involves hydration, loss of cohesion and molecular weight, solubilization, and phagocytosis of polylactic acid by host macrophages.1 Eventually, a dermal fibrous layer is formed with synchronic collagen synthesis, creating the desired bulking effect. The entire process takes place within an average period of 11 to 12 months (range, 7 to 24 months). The literature describing adverse affects after the injection of polylactic acid is lacking, despite extensive use of the product in cosmetic procedures.

We treated four patients with late-onset infection and granuloma formation after New-Fill facial injection. Two of the patients presented with serious infectious complications. All four patients were healthy women who were heavy smokers; they had a mean age of 48 years and had been injected with New-Fill approximately 2 to 6 months before admission to our department. Their presenting symptoms were pain, swelling, and erythema at the injection site. Furthermore, nodules representing granuloma formation were palpable under the skin or the lip vermilion in all patients. Before their admission, three of the four patients were treated with local steroid injections without relief of symptoms.

Our treatment consisted primarily of antibiotic therapy. One patient presented with multifocal abscesses (Fig. 1), with isolation of Streptococcus viridans, requiring recurrent surgical drainage (Fig. 2). All patients experienced persistent granulomas, despite antibiotic and local steroid therapy.

Fig. 1.

Fig. 1.

Fig. 2.

Fig. 2.

New-Fill has gained a reputation as a safe and reliable product. There are few reports of granuloma formation as a long- or intermediate-term adverse reaction to New-Fill injection.2–4 Late-onset infection of the injection site has not been described.

It is worth noting that all four patients were healthy with no significant medical history apart from heavy smoking. Little is known regarding the relationship between host factors and the development of adverse reactions. We suggest a possible connection between smoking and adverse reactions after New-Fill injections.

It has previously been suggested3 that granuloma formation might be the result of host variability in the reaction to foreign bodies. It is possible that granuloma formation is a predisposing factor to late-onset infection. Due to the delay between the time of injection and the occurrence of infection, it does not seem likely that the cause of the infection was a direct consequence of lack of hygiene during the procedure.

Further research is necessary to elucidate the mechanisms that cause late-onset infection and granuloma formation after New-Fill injection. In addition, more data are required to estimate the incidence of these side effects.

O. Goldan, M.D.

G. Garbov-Nardini, M.D.

E. Regev, M.D.

A. Orenstein, M.D.

E. Winkler, M.D.

Department of Plastic and Reconstructive Surgery

Sheba Medical Center, Tel-Hashomer

Affiliated with Sackler School of Medicine

Tel-Aviv University

Tel-Aviv, Israel

Back to Top | Article Outline

REFERENCES

1. Moyle, G., Brown, S., Lysakova, L., and Barton, S. Long-term safety and efficacy of poly-L-lactic acid in the treatment of HIV-related facial lipoatrophy. HIV Med. 7: 181, 2006.
2. Lombardi, T., Samson, J., Plantier, F., Husson, C., and Kuffer, R. Orofacial granulomas after injection of cosmetic fillers: Histopathologic and clinical study of 11 cases. J. Oral Pathol. Med. 33: 115, 2004.
3. Dijkema, S. J., van der Lei, B., and Kibbelaar, R. E. New-Fill injections may induce late-onset foreign body granulomatous reaction. Plast. Reconstr. Surg. 115: 76e, 2005.
4. Christensen, L., Breiting, V., Janssen, M., Vuust, J., and Hogdall, E. Adverse reactions to injectable soft-tissue permanent fillers. Aesthetic Plast. Surg. 29: 34, 2005.

Section Description

GUIDELINES

Viewpoints, pertaining to issues of general interest, are welcome, even if they are not related to items previously published. Viewpoints may present unique techniques, brief technology updates, technical notes, and so on. Viewpoints will be published on a space-available basis because they are typically less timesensitive than Letters and other types of articles. Please note the following criteria:

Authors will be listed in the order in which they appear in the submission. Viewpoints should be submitted electronically via PRS' enkwell, at www.editorialmanager.com/prs/. We strongly encourage authors to submit figures in color.

We reserve the right to edit Viewpoints to meet requirements of space and format. Any financial interests relevant to the content must be disclosed. Submission of a Viewpoint constitutes permission for the American Society of Plastic Surgeons and its licensees and assignees to publish it in the Journal and in any other form or medium.

The views, opinions, and conclusions expressed in the Viewpoints represent the personal opinions of the individual writers and not those of the publisher, the Editorial Board, or the sponsors of the Journal. Any stated views, opinions, and conclusions do not reflect the policy of any of the sponsoring organizations or of the institutions with which the writer is affiliated, and the publisher, the Editorial Board, and the sponsoring organizations assume no responsibility for the content of such correspondence.

©2008American Society of Plastic Surgeons